Alert archive / Arkansas / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS Little Rock, AR
NWS Little Rock, AR issued this flash flood warning at Mar 12, 2020, 6:56 PM CDT for Montgomery County, Polk County, Scott County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2020, 6:56 PM CDT (23:56 UTC)
- Expired
- Mar 12, 2020, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Little Rock, AR
- Area
- Storm-based polygon
- Flood severity
- None
Counties Montgomery County, AR, Polk County, AR, Scott County, AR
The radar
The Western Arkansas radar (KSRX), 73 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 8:41 PM CDT | FLASH FLOOD | 2 E Corinth, AR | WATER REPORTED TO BE COVERING HIGHWAY 88. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 105 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267
WGUS54 KLZK 122356
FFWLZK
ARC097-113-127-130230-
/O.NEW.KLZK.FF.W.0009.200312T2356Z-200313T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
656 PM CDT Thu Mar 12 2020
The National Weather Service in Little Rock has issued a
* Flash Flood Warning for...
Northern Polk County in western Arkansas...
Southern Scott County in western Arkansas...
Northwestern Montgomery County in western Arkansas...
* Until 930 PM CDT.
* At 656 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is likely to occur.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Mena... Hatfield...
Opal... Queen Wilhelmina State Park...
Mountain Fork... Polk County Fairgrounds...
Mena Intermountain Airport... Acorn...
Big Fork... Black Fork...
Board Camp... Rocky...
Black Fork Mountain Wilderness... Nunley...
Ink... Camp Pioneer...
Y City... Pine Ridge...
Rich Mountain... Cherry Hill in Polk County...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3478 9445 3477 9381 3445 9383 3446 9446
FLASH FLOOD...RADAR INDICATED
$$
Cross1 follow-up statement
351
WGUS74 KLZK 130125
FFSLZK
Flash Flood Statement
National Weather Service Little Rock AR
825 PM CDT Thu Mar 12 2020
ARC097-113-127-130230-
/O.CON.KLZK.FF.W.0009.000000T0000Z-200313T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk AR-Scott AR-Montgomery AR-
825 PM CDT Thu Mar 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHERN POLK...SOUTHERN SCOTT AND NORTHWESTERN MONTGOMERY
COUNTIES...
At 825 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is likely to occur.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Mena... Hatfield...
Opal... Queen Wilhelmina State Park...
Mountain Fork... Polk County Fairgrounds...
Mena Intermountain Airport... Acorn...
Big Fork... Black Fork...
Board Camp... Rocky...
Black Fork Mountain Wilderness... Nunley...
Ink... Camp Pioneer...
Y City... Pine Ridge...
Rich Mountain... Cherry Hill in Polk County...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3478 9445 3477 9381 3445 9383 3446 9446
FLASH FLOOD...RADAR INDICATED
$$
CrossWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 6:51 PM CDT, 5 minutes earlier.
Area forecast discussion, Mar 12, 6:51 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Little Rock AR 651 PM CDT Thu Mar 12 2020 .AVIATION... A cold front will continue moving southeast through Arkansas tonight. Expect showers and thunderstorms ahead and along the front. Heavy rain and hail is possible with the stronger storms. Mainly MVFR to IFR conditions are expected through the period. Rain chances will continue over central and south sections during the latter half of the period. && .PREV DISCUSSION...(ISSUED 248 PM CDT Thu Mar 12 2020) Short Term...Tonight thru Saturday... We are setting up for another possible severe weather event tonight across the area. Last night I had expected the warm front to push all the way northward to the AR/MO border, but that did not happen...the front stalled out over central AR. Thru the day the front has moved more to the north, but quite frankly it is a bit diffuse and hard to pinpoint exactly. Regardless, a cold front will be sweeping down into the state tonight, and convection is expected to fire up along and ahead of the front. Models are a mixed bag, with some showing more of a QLCS situation, with some favoring supercells ahead of a line. There is a fair amount of directional and speed shear present, albeit less than I anticipated yesterday. Even so, I anticipate that any larger storms should be capble of forming mesocyclones and rotating. Skies cleared quite a bit today across northern AR and the river valley, with partial clearing across much of the rest of the state. This has allowed temperatures to rise above forecat values, and presumably CAPE values will be higher for convection this afternoon and evening. I am thinking that many areas across the northern half of the state have mixed layer 1000-1500j/kg CAPE values, with some higher pockets likely. Forecast BRN values are in the teens to the 30's, and this strongly favors the development of supercells. One caveat is that forecast soundings show a fair amount of capping, but this could be beneficial to any stronger storms that break thru the cap. We have a 21Z sounding going up today, and hopefully this will give us a better picture of how the atmosphere has evolved during the day. Putting it all together, I think we could see some cells develop out ahead of the front, with some possibly becoming supercells, followed by a broken squall line behind it. SPC may be issuing a tornado watch for part of the area soon, and this certainly seems justified. After tonight, I haven't made any large scale changes to the existing forecast. The upper low across the southwest will move quickly toward the area and will exhibit considerable deamplification. There should be enough energy with this shortwaveto keep chances for showers and isolated thunderstorms in the forecast thru Saturday. Extended Term...Saturday Night Through Wednesday... Not many changes to the long term portion of the forecast this afternoon, with most eyes still focused on short term severe weather impacts. Cooler temperatures than what have been observed recently will be in place across the area this weekend into early next week. Throughout the week, temperatures will begin to moderate. A surface boundary will remain in the vicinity of the state through the long term portion of the forecast, acting as a focusing mechanism for precip. A few H500 lows will meander their way eastward from the western US, while encountering ridging across the Gulf of Mexico into the southern US. Across the state, persistent energy will overspread the area in the SW flow aloft. With abundant moisture in place near the surface, persistent and widespread rainfall is expected across the forecast area. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...51
Hazardous weather outlook, Mar 12, 4:53 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 453 PM CDT Thu Mar 12 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-131000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 453 PM CDT Thu Mar 12 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This evening and Tonight Thunderstorms will continue to develop this afternoon and evening. A few strong to severe storms are expected. Large hail and damaging winds will be possible with the strongest storms. Isolated tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Friday Through Wednesday Rain and a few thunderstorms are expected through most of the long term period. Locally heavy rainfall may be a concern toward the end of the week and into the weekend. Currently...flash flooding potential remains low...but some localized high water issues may occur. .Spotter Information Statement... Spotter activation may be needed this evening. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, Mar 12, 5:57 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Little Rock AR
557 PM CDT Thu Mar 12 2020
ARZ017-122345-
Lawrence AR-
557 PM CDT Thu Mar 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 645
PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Charles State Park, moving east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Walnut Ridge... Hoxie...
Black Rock... Lake Charles State Park...
College City... Portia...
Minturn... Sedgwick...
Powhatan... Whiskerville...
Giles Spur... Lauratown...
Clover Bend... Calvin...
Dicus... Coffman...
Arbor Grove... Powhatan Historic State Park...
A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas.
LAT...LON 3608 9082 3604 9084 3602 9084 3599 9086
3598 9084 3595 9087 3593 9086 3592 9087
3588 9088 3588 9095 3597 9123 3615 9119
3614 9108 3612 9108 3612 9106 3614 9106
3613 9077 3611 9077
TIME...MOT...LOC 2256Z 278DEG 41KT 3606 9112
CrossLocal storm report, Mar 12, 6:11 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
611 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL HORSESHOE BEND 36.22N 91.74W
03/12/2020 E1.25 INCH IZARD AR SOCIAL MEDIA
&&
EVENT NUMBER LZK2000157
GOUDSWARDSpecial weather statement, Mar 12, 6:12 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Little Rock AR
612 PM CDT Thu Mar 12 2020
ARZ056-063-064-122345-
Cleveland AR-Lincoln AR-Jefferson AR-
612 PM CDT Thu Mar 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEVELAND...SOUTH
CENTRAL JEFFERSON AND LINCOLN COUNTIES UNTIL 645 PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toledo, or near Rison, moving east at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Star City... Rison...
Gould... Grady...
Nebo... Feenyville...
Whitefield... Cane Creek State Park...
Mills... Kedron...
Toledo... Garrett Bridge...
Tarry... Palmyra...
Rose Hill... Crigler...
Glendale in Lincoln County... Calhoun...
Rowell... Fresno...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3384 9156 3389 9222 3407 9220 3411 9156
3396 9155
TIME...MOT...LOC 2312Z 266DEG 44KT 3396 9211
62Special weather statement, Mar 12, 6:15 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Little Rock AR 615 PM CDT Thu Mar 12 2020 ARZ037-038-040-041-130000- Polk AR-Scott AR-Yell AR-Montgomery AR- 615 PM CDT Thu Mar 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...SOUTHEASTERN SCOTT...SOUTHWESTERN YELL AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 700 PM CDT... At 615 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Waldron to 11 miles northeast of Mena. Movement was east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Waldron... Oden... Muddy Creek WMA... Y City... Needmore... Cedar Creek... Harvey... Pencil Bluff... Boles... Sims... Parks... A Tornado Watch remains in effect until 1100 PM CDT for western and central Arkansas. LAT...LON 3486 9356 3459 9368 3470 9418 3491 9411 TIME...MOT...LOC 2315Z 280DEG 24KT 3487 9406 3470 9409 46
Special weather statement, Mar 12, 6:25 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Little Rock AR 625 PM CDT Thu Mar 12 2020 ARZ012>014-022-023-130000- Pope AR-Searcy AR-Newton AR-Stone AR-Van Buren AR- 625 PM CDT Thu Mar 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STONE...SOUTHERN SEARCY...SOUTHEASTERN NEWTON...NORTHERN VAN BUREN AND NORTHEASTERN POPE COUNTIES UNTIL 700 PM CDT... At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near Moore, or 24 miles southeast of Jasper, moving east at 45 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clinton... Shirley... Kay... Witts Spring... Rocky Hill... Moore... Dabney... Solo... Smyrna... Elba... Bohannon... Woolum... Imo... Old Lexington... Choctaw... Watts... Leslie... Ben Hur... Alread... Rupert... A Tornado Watch remains in effect until 1100 PM CDT for central and north central Arkansas. LAT...LON 3558 9316 3579 9306 3586 9233 3551 9230 TIME...MOT...LOC 2325Z 278DEG 37KT 3569 9299 Cross
Special weather statement, Mar 12, 6:31 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
631 PM CDT Thu Mar 12 2020
ARZ022-023-130015-
Pope AR-Van Buren AR-
631 PM CDT Thu Mar 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAN BUREN AND
NORTHEASTERN POPE COUNTIES UNTIL 715 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smyrna, or 20 miles southwest of Marshall, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dabney... Woolum...
Smyrna... Ben Hur...
Alread... Tilly...
Rupert... Chimes...
Crabtree... Nogo...
A Tornado Watch remains in effect until 1100 PM CDT for central and
north central Arkansas.
LAT...LON 3571 9257 3553 9258 3562 9304 3573 9302
3573 9296
TIME...MOT...LOC 2330Z 279DEG 15KT 3568 9294
46The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 3:09 PM CDT | Special Weather Statement | LZK | Boone | 36 min |
| Mar 12, 3:46 PM CDT | Special Weather Statement | LZK | Baxter | 29 min |
| Mar 12, 3:48 PM CDT | Severe Thunderstorm Warning | LZK | Baxter, Fulton, Marion | 27 min |
| Mar 12, 3:58 PM CDT | Special Weather Statement | LZK | Marion | 47 min |
| Mar 12, 4:07 PM CDT | Severe Thunderstorm Warning | LZK | Baxter, Fulton, Izard | 38 min |
| Mar 12, 4:46 PM CDT | Severe Thunderstorm Warning | LZK | Baxter, Fulton, Independence, Izard, Sharp | 44 min |
| Mar 12, 4:48 PM CDT | Special Weather Statement | LZK | Stone | 42 min |
| Mar 12, 4:51 PM CDT | Tornado Warning | LZK | Fulton, Independence, Izard, Sharp | 39 min |
| Mar 12, 4:52 PM CDT | Special Weather Statement | LZK | Logan | 38 min |
| Mar 12, 4:55 PM CDT | Special Weather Statement | LZK | Scott | 35 min |
| Mar 12, 5:07 PM CDT | Severe Thunderstorm Warning | LZK | Baxter, Cleburne, Independence, Izard, Marion, Searcy and 1 more | 38 min |
| Mar 12, 5:11 PM CDT | Special Weather Statement | LZK | Pope | 49 min |
| Mar 12, 5:15 PM CDT | Special Weather Statement | LZK | Randolph | 30 min |
| Mar 12, 5:23 PM CDT | Special Weather Statement | LZK | Yell | 52 min |
| Mar 12, 5:26 PM CDT | Severe Thunderstorm Warning | LZK | Fulton, Independence, Izard, Lawrence, Randolph, Sharp | 34 min |
| Mar 12, 5:27 PM CDT | Tornado Warning | LZK | Jackson, Lawrence, Sharp | 29 min |
| Mar 12, 5:37 PM CDT | Special Weather Statement | LZK | Scott | 53 min |
| Mar 12, 5:42 PM CDT | Severe Thunderstorm Warning | LZK | Cleburne, Independence, Izard, Stone | 33 min |
| Mar 12, 5:44 PM CDT | Severe Thunderstorm Warning | LZK | Polk | 46 min |
| Mar 12, 5:57 PM CDT | Special Weather Statement | LZK | Lawrence | 48 min |
| Mar 12, 6:12 PM CDT | Special Weather Statement | LZK | Cleveland, Lincoln | 33 min |
| Mar 12, 6:14 PM CDT | Severe Thunderstorm Warning | LZK | Independence, Jackson | 12 min |
| Mar 12, 6:15 PM CDT | Special Weather Statement | LZK | Scott | 45 min |
| Mar 12, 6:25 PM CDT | Special Weather Statement | LZK | Van Buren | 35 min |
| Mar 12, 6:26 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery, Polk, Scott, Yell | 49 min |
| Mar 12, 6:31 PM CDT | Special Weather Statement | LZK | Van Buren | 44 min |
| Mar 12, 6:48 PM CDT | Severe Thunderstorm Warning | LZK | Pope, Van Buren | 45 min |
Nearby
Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.